Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Paducah, KY

May 6, 2018Massac County, Pope County, Illinois; Livingston County, McCracken County, Marshall County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 6, 2018, 2:54 PM CDT for Massac County, Pope County, Illinois; Livingston County, McCracken County, Marshall County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2018, 2:54 PM CDT (19:54 UTC)
Expired
May 6, 2018, 3:30 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Massac County, IL, Pope County, IL, Livingston County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 39 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS53 KPAH 061954
SVRPAH
ILC127-151-KYC139-145-157-062030-
/O.NEW.KPAH.SV.W.0039.180506T1954Z-180506T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
254 PM CDT SUN MAY 6 2018

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southeastern Massac County in southern Illinois...
  Southeastern Pope County in southern Illinois...
  Southern Livingston County in western Kentucky...
  Northwestern Marshall County in western Kentucky...
  Southeastern McCracken County in western Kentucky...

* Until 330 PM CDT

* At 254 PM CDT, a severe thunderstorm was located over Paducah,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Paducah, Calvert City, Reidland, Ledbetter and Grand Rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 8865 3713 8862 3711 8822 3709 8822
      3708 8823 3707 8822 3698 8823 3698 8824
      3697 8823 3689 8824
TIME...MOT...LOC 1954Z 282DEG 21KT 3706 8860 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP
2 follow-up statements
083 
WWUS53 KPAH 062017
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
317 PM CDT SUN MAY 6 2018

ILC127-151-KYC139-145-157-062030-
/O.CON.KPAH.SV.W.0039.000000T0000Z-180506T2030Z/
Massac IL-Pope IL-Livingston KY-Marshall KY-McCracken KY-
317 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN MASSAC...SOUTHERN POPE...SOUTHWESTERN LIVINGSTON...
NORTHWESTERN MARSHALL AND SOUTHEASTERN MCCRACKEN COUNTIES...

At 317 PM CDT, a severe thunderstorm was located over Ledbetter, or
near Reidland, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Paducah, Reidland and Ledbetter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 8856 3711 8859 3710 8840 3690 8829
      3690 8831
TIME...MOT...LOC 2017Z 311DEG 21KT 3707 8851 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP
579 
WWUS53 KPAH 062026
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
326 PM CDT SUN MAY 6 2018

ILC127-151-KYC139-145-157-062036-
/O.EXP.KPAH.SV.W.0039.000000T0000Z-180506T2030Z/
Massac IL-Pope IL-Livingston KY-Marshall KY-McCracken KY-
326 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MASSAC...SOUTHERN
POPE...SOUTHWESTERN LIVINGSTON...NORTHWESTERN MARSHALL AND
SOUTHEASTERN MCCRACKEN COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3695 8856 3711 8859 3710 8840 3690 8829
      3690 8831
TIME...MOT...LOC 2026Z 282DEG 21KT 3706 8848 

$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:10 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 6, 1:10 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT Sun May 6 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM CDT Sun May 6 2018

Generally clear skies this morning will give way to increasing
clouds from the northwest this afternoon as a cold front dips
southeast from the Midwest states. The front will not have much
dynamic support aloft, and return flow of low level moisture
ahead of the advancing front will be little to nil s sfc winds
remain more westerly today. There may be enough instability around
Sunday afternoon/evening ahead of the front to support isolated
thunderstorm development, but expect any development to be limited
in coverage this afternoon and early tonight.

Cooler and drier air will filter in behind the front later
tonight and Monday as high pressure dips southeast into the Great
Lakes region. Despite an expected return to sunshine, northerly
breezes should hold afternoon high temps Monday a bit below
seasonal norms. Still, should be a quite pleasant day with highs
from near 70 to the mid 70s and very comfortable humidity levels.
After a chilly start to the day Tuesday, temperatures will
moderate up well into the 70s Tuesday afternoon as the high
pressure system begins to slowly pull off to the east.

.LONG TERM...(Wednesday through Saturday)
Issued at 348 AM CDT Sun May 6 2018

High confidence early on in the extended with decreasing confidence
later in the extended where pops are concerned.

On Wednesday we will have have a an open wave upper level trough
move through the region with a warm front as a surface reflection.
This will result in warm air advection showers starting in the
west during the day and spread eastward in the evening. We will
have a cap during the day but we have elevated instability as well
with K index values exceeding 30. Then we erode the cap in the
late day/evening time with CAPE's around 2k j/kg2 and LI's
exceeding -5. So will definitely include mentions of thunder. We
do have speed shear through the column but very little directional
shear at this time. Wet bulb and freezing level is just above 10k
feet so would not rule out at least small hail with any strong
storms. This system will exit the area Thursday. However a
trailing cold front is expected to stall along the northwest
periphery of the forecast area...keeping small chances of rain in
the area as we remain in the warm sector. Even though the chances
will be low thunder will remain possible mainly because we remain
in the warm sector. As for temperatures expect above normal highs
and lows through the extended.

&&

.AVIATION...
Issued at 110 PM CDT Sat May 5 2018

Though there will be some cloudiness around due to an approaching
cold front, VFR conditions are forecast for the next 24 hours. The
only possible exception may be brief vsby restrictions due to shower
or tstm activity in the late afternoon and early evening, mainly
over southernmost parts of southeastern MO and the Evansville Tri-
State region. At this time, "VCSH" wording was used in the KEVV/KOWB
TAFs to acknowledge this, due to the low probability of tstm
activity at a terminal. Westerly winds are expected to turn to the
north overnight with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, May 6, 2:35 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CDT Sun May 6 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through this evening,
including a marginal risk for strong to severe storms, mainly for
southern parts of Missouri, Illinois, and Kentucky. One inch hail
is the primary severe weather hazard. Locally heavy rainfall,
lightning, and gusty winds are also associated storm hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return almost daily for the middle to latter
portion of next week. Wednesday offers the best chance for a few
strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay storm reports.

In the hours before

Local storm report, May 6, 2:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 N BROOKPORT           37.20N 88.63W
05/06/2018  E0.88 INCH       MASSAC             IL   PUBLIC

            HAIL REPORT AT INTERSECTION OF POWERS CHURCH RD AND
            LOVERKAMP RD

&&

SP
Special weather statement, May 6, 2:33 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
233 PM CDT SUN MAY 6 2018

KYZ011>013-062015-
Lyon KY-Caldwell KY-Trigg KY-
233 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...TRIGG AND
SOUTHEASTERN LYON COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Princeton to 7 miles southeast of Eddyville.
Movement was southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Princeton, Cadiz, Princeton In Caldwell County, Land Between The
Lakes Area, Energy, Cobb, Canton, Rockcastle and Linton.

LAT...LON 3666 8785 3667 8786 3668 8807 3675 8811
      3687 8816 3689 8808 3695 8811 3718 8792
      3701 8772 3700 8773 3696 8766 3688 8767
      3674 8767 3664 8770 3663 8785
TIME...MOT...LOC 1932Z 313DEG 19KT 3708 8792 3697 8801

RJP
Special weather statement, May 6, 2:41 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
241 PM CDT SUN MAY 6 2018

KYZ010-013-015-016-062030-
Crittenden KY-Webster KY-Caldwell KY-Hopkins KY-
241 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRITTENDEN...NORTH
CENTRAL CALDWELL...WEST CENTRAL HOPKINS AND SOUTHWESTERN WEBSTER
COUNTIES UNTIL 330 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Marion In Crittenden County, moving southeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creswell and Fryer.

LAT...LON 3742 8806 3747 8795 3733 8768 3720 8787
TIME...MOT...LOC 1941Z 308DEG 20KT 3742 8797

RJP
Local storm report, May 6, 2:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 N HOPKINSVILLE        36.88N 87.49W
05/06/2018  E0.88 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL NEAR INTERESECTION OF HWY 41
            AND BYPASS

&&

SP
Local storm report, May 6, 2:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 W PADUCAH             37.07N 88.65W
05/06/2018  M0.88 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            DIME TO NICKEL SIZED HAIL REPORTED BY OFF-DUTY NWS
            EMPLOYEE

&&

SP
Special weather statement, May 6, 2:54 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Paducah KY
254 PM CDT SUN MAY 6 2018

ILZ090-094-KYZ002>011-013-MOZ112-062100-
Massac IL-Pope IL-Carlisle KY-Calloway KY-McCracken KY-Caldwell KY-
Marshall KY-Ballard KY-Graves KY-Crittenden KY-Hickman KY-Lyon KY-
Livingston KY-Mississippi MO-
254 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE...CENTRAL
MASSAC...WESTERN CALDWELL...MARSHALL...MCCRACKEN...BALLARD...LYON...
NORTHERN CALLOWAY...SOUTHERN LIVINGSTON...SOUTH CENTRAL CRITTENDEN...
NORTHERN HICKMAN...CARLISLE...GRAVES AND EAST CENTRAL MISSISSIPPI
COUNTIES UNTIL 400 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paducah, moving east at 20 mph. Other storms were near Wickliffe,
south of Benton, and around Kevil.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Paducah, Murray, Mayfield, Metropolis, Benton, Calvert City,
Eddyville, Clinton, La Center, Bardwell, Wickliffe, Reidland, Lone
Oak, Benton In Marshall County, Brookport, Barlow, Ledbetter,
Sedalia, Lovelaceville and West Paducah.

LAT...LON 3668 8922 3718 8907 3723 8900 3723 8893
      3725 8893 3716 8794 3695 8811 3689 8808
      3687 8816 3660 8805
TIME...MOT...LOC 1953Z 252DEG 25KT 3707 8858

07

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:17 PM CDTSpecial Weather StatementPAHMassac43 min
May 6, 2:54 PM CDTSpecial Weather StatementPAHMassac66 min
May 6, 5:58 AM CDTDense Fog AdvisoryPAHChristian, Daviess, Hopkins, McLean, Muhlenberg, Todd3 hr
May 6, 1:27 PM CDTSpecial Weather StatementPAHLivingston33 min
May 6, 1:49 PM CDTSpecial Weather StatementPAHCaldwell, Livingston, Lyon56 min
May 6, 2:01 PM CDTSevere Thunderstorm WarningPAHLyon33 min
May 6, 2:27 PM CDTSevere Thunderstorm WarningPAHChristian, Todd48 min
May 6, 2:33 PM CDTSpecial Weather StatementPAHTrigg42 min
May 6, 2:41 PM CDTSpecial Weather StatementPAHCaldwell49 min
May 6, 2:58 PM CDTSevere Thunderstorm WarningPAHTodd32 min
May 6, 3:28 PM CDTSevere Thunderstorm WarningPAHTodd18 min
May 6, 4:10 PM CDTSpecial Weather StatementPAHCalloway35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.